Alert archive / Idaho / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Pocatello, ID

July 3, 20164 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 3, 2016, 3:15 PM MDT for 4 counties in Idaho. It took effect at Jul 4, 2016, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2016, 3:15 PM MDT (21:15 UTC)
In effect from
Jul 4, 2016, 1:00 PM MDT
Expired
Jul 4, 2016, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 198 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS85 KPIH 032115
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT SUN JUL 3 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE
475...

IDZ475-041200-
/O.NEW.KPIH.FW.W.0001.160704T1900Z-160705T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
315 PM MDT SUN JUL 3 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE
475...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 475.

* WIND...WEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH AT LOWER
  ELEVATIONS. RIDGETOP WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH. 

* HUMIDITY...10 TO 18 PERCENT AT ALL ELEVATIONS. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
3 follow-up statements
882 
WWUS85 KPIH 040958
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
358 AM MDT MON JUL 4 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE
475...

IDZ475-042100-
/O.CON.KPIH.FW.W.0001.160704T1900Z-160705T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
358 AM MDT MON JUL 4 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
CENTRAL IDAHO FIRE WEATHER ZONE 475...

* AFFECTED AREA...FIRE WEATHER ZONE 475.

* WIND...WEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH AT LOWER 
  ELEVATIONS. RIDGETOP WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...10 TO 18 PERCENT AT ALL ELEVATIONS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
284 
WWUS85 KPIH 041933
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT MON JUL 4 2016

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL IDAHO FIRE WEATHER ZONE
475...

IDZ475-050300-
/O.CON.KPIH.FW.W.0001.000000T0000Z-160705T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
133 PM MDT MON JUL 4 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 475...

* AFFECTED AREA...FIRE WEATHER ZONE 475.

* WIND...WEST 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH AT LOWER 
  ELEVATIONS. RIDGETOP WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...8 TO 18 PERCENT AT ALL ELEVATIONS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
992 
WWUS85 KPIH 050243
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
843 PM MDT MON JUL 4 2016

IDZ475-050345-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-160705T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
843 PM MDT MON JUL 4 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 475...

RELATIVE HUMIDITY CONTINUES TO RISE ABOVE 15 PERCENT ACROSS THE
WARNING AREA DESPITE WIND GUSTS OF 25 MPH OR HIGHER CONTINUING.
THAT SAID...THE WARNING WILL EXPIRE AS PLANNED AT 9 PM. ANY MORE
WIDESPREAD GUSTS OVER 25 MPH SHOULD SUBSIDE BY MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 3, 2:20 PM MDT, 55 minutes earlier.

Area forecast discussion, Jul 3, 2:20 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT SUN JUL 3 2016

.DISCUSSION...The latest satellite imagery was showing a low
pressure system advancing slowly east through British Columbia (BC)
early this afternoon with a mostly dry WNW flow aloft increasing
across SRN Idaho. The models (especially the NAM) continue to
support thunderstorm activity along the Montana border from east of
Mackay through Yellowstone NP and further south near the Utah border
through this evening which was evident on recent radar returns.
Breezy SW winds were also noted across the region in response to the
increasing flow aloft and short range models continue to show at
least marginal Lake Wind conditions developing over American Falls
Reservoir around forecast issuance time and continuing through 9pm
MDT. Thus have allowed the Lake Wind Advisory to continue through
9pm this evening. The low stalls over central BC Monday resulting in
a fairly strong WSW flow across the region. The statistical guidance
(particularly the MAV) is hovering just above marginal lake wind
conditions across American falls reservoir and enough for a wind
advisory across the Upper Snake River Plain and thus have issued
those advisories for the Snake Plain for the holiday weekend. By
Tuesday...a fairly good chunk of the BC low shears east through
Canada while the remaining energy digs south into NRN Washington
maintaining breezy conditions across the region. The upper low
shifts east into NW Montana Wednesday with breezy afternoon winds
and cooler temperatures filtering into the region. SE Idaho falls
between systems Thursday as the low ejects east into the Dakotas and
the next Pac storm system sweeps into the BC coastal waters. The GFS
and ECMWF models are in fairly good agreement today (the EC trending
toward yesterdays GFS model run) indicating that a fairly deep low
will work into the NW coastal waters Friday resulting in a mostly
dry and strong SW flow aloft across SE Idaho with warming
temperatures. The low slowly drifts south along the coast Saturday
with associated frontal precipitation spreading into at least the
CNTRL Idaho mountains by afternoon and continuing into the day
Sunday as the low ejects inland. Under this forecast scenario, a
fairly strong cold front will sweep across SE Idaho Sunday resulting
in gusty winds and cooler temperatures. Most of the precipitation
with the front is expected to fall over the CNTRL mountains with a
mostly dry frontal passage for the Snake River Plain and SRN
highlands (if the forecast track remains unchanged). Huston
&&

.AVIATION...A weak disturbance/trough is bringing breezy to moderate
winds across the area. Expect afternoon gust of 25 to 30 mph for
KPIH and KIDA. KBYI and KSun will be breezy but will only see gusts
near 15 mph for a couple of hours. With an approaching upper level
low expect stronger winds tomorrow starting by late tomorrow
morning, particularly for the Snake River plain TAF sites. Wyatt
&&

.FIRE WEATHER...A weak disturbance/trough is bringing breezy to
moderate winds across the area this afternoon. Expect afternoon
gusts of 25 to 35 mph across much of the area, particularly our
Northern areas. Also, expect isolated showers and thunderstorms for
the mountains this afternoon. Afternoon relative humidity will be
from 13 to 23 percent in valleys and 20 to 30 percent in mountains.
With an approaching upper level low expect stronger winds and lower
relative humidity tomorrow, July 4th. Winds gusts will range from 30
to 40 mph with afternoon relative humidity 10 to 20 in valleys and
15 to 25 percent in mountains. Zone 475 will see wind gusts of 35 to
40 mph and widespread afternoon relative humidity of 10 to 15
percent. As a result, a red flag warning is in effect from 1 pm mdt
to 9 pm mdt for tomorrow, July 4th. The Upper Snake River plain will
see wind gusts of 40 mph with relative humidities ranging from 15 to
20 percent though there will be some isolated pockets less than 15
percent. The rest of the area will see wind gusts of 25 to 30 mph
with relative humidities ranging from 15 to 25 percent.
Tuesday winds will back off some but still be breezy as the upper
level low starts to weaken as it approaches MT/ID.

Wednesday the low will move over MT just north of the MT divide.
Expect continued breezy winds with isolated showers and
thunderstorms over the MT divide. Temperatures cool off some with a
slight increase in relative humidities Wednesday and Thursday.
Temperature rebound and relative humidities drop Friday and Saturday
ahead of the next system moving through Sunday. Wyatt
&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory continues through 9 PM MDT this evening for
IDZ021.

Wind Advisory for IDZ020 and Lake Wind Advisory for IDZ021 from
1PM to 9PM MDT Monday.

Red Flag Warning for fire zones IDZ475-476 from 1PM to 9PM MDT
Monday.
&&

In the hours before

Special weather statement, Jul 3, 11:49 AM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1149 AM MDT SUN JUL 3 2016

IDZ019-031845-
UPPER SNAKE HIGHLANDS ID-
1149 AM MDT SUN JUL 3 2016

...A LINE OF DEVELOPING THUNDERSTORMS ALONG THE CONTINENTAL
DIVIDE EAST OF MONIDA MOVING EAST THROUGH 1245 PM MDT...

AT 1145 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
DEVELOPING ALONG THE CONTINENTAL DIVIDE EAST OF MONIDA...MOVING EAST
AT 40 MPH.

WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE WITH THESE STORMS ALONG
WITH LIGHT RAIN THROUGH 1245 PM MDT.

LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...TARGHEE PASS...RED ROCK PASS AND MONIDA PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE CREWS WORKING NEAR THE YALE FIRE SHOULD PREPARE FOR GUSTY...AND
ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY INCREASE FIRE BEHAVIOR
THROUGH 1245 PM MDT.

&&

LAT...LON 4473 11132 4462 11122 4454 11145 4454 11150
      4455 11148 4458 11152 4456 11155 4454 11152
      4454 11161 4448 11257 4450 11236 4454 11235
      4457 11229 4453 11213 4459 11153 4464 11152
      4467 11147 4470 11149 4471 11142 4476 11139
TIME...MOT...LOC 1745Z 253DEG 39KT 4463 11157 4455 11223

HUSTON
Special weather statement, Jul 3, 1:58 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT SUN JUL 3 2016

IDZ019-020-032-032130-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
158 PM MDT SUN JUL 3 2016

...A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM NEAR SPENCER
SOUTHWEST TO NEAR ARCO WILL MOVE EAST ACROSS THE UPPER SNAKE PLAIN
AND HIGHLANDS THROUGH 330 PM MDT...

AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF DEVELOPING
THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF KILGORE TO NEAR
GROUSE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ALONG WITH LIGHT RAIN ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE EAST THROUGH 330 PM MDT.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...TERRETON...IDMON...HENRYS LAKE...MUD LAKE...HAMER...
SPENCER...KILGORE...MONTEVIEW...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...NORTHWEST INL...DARLINGTON...
ISLAND PARK VILLAGE...SHOTGUN VILLAGE...MOORE...HOWE AND HUMPHREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE CREWS WORKING NEAR THE YALE FIRE SHOULD PREPARE FOR STRONG...
GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY INCREASE
FIRE BEHAVIOR.

&&

LAT...LON 4370 11233 4364 11363 4423 11324 4423 11282
      4442 11284 4450 11273 4445 11239 4454 11235
      4457 11229 4452 11210 4456 11187 4451 11183
      4456 11168 4454 11147 4464 11152 4470 11149
      4471 11142 4476 11139 4449 11109 4430 11110
TIME...MOT...LOC 1954Z 264DEG 32KT 4447 11197 4369 11353

HUSTON
Special weather statement, Jul 3, 2:06 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
206 PM MDT SUN JUL 3 2016

IDZ022-023-032100-
CARIBOU HIGHLANDS ID-SOUTH CENTRAL HIGHLANDS ID-
206 PM MDT SUN JUL 3 2016

...THUNDERSTORMS DEVELOPING NEAR JUNIPER MOVING EAST-NORTHEAST
TOWARD INTERSTATE 15 THROUGH 300 PM MDT...

AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM
NEAR JUNIPER...MOVING EAST NORTHEAST AT 25 MPH.

WIND GUSTS TO 35 MPH ALONG WITH BRIEF LIGHT RAIN ARE POSSIBLE WITH
THIS STORM AS IT MOVES NORTHEAST THROUGH 300 PM MDT.

LOCATIONS IMPACTED INCLUDE...
MALAD...PLEASANTVIEW...CHERRY CREEK REST AREA...HOLBROOK SUMMIT...
JUNIPER...HOLBROOK...SAMARIA AND STONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE CREWS WORKING NEAR THE ONEIDA COUNTY WILDFIRE SHOULD BE
PREPARED FOR STRONG...GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS
THAT MAY INCREASE FIRE BEHAVIOR.

&&

LAT...LON 4240 11225 4200 11214 4199 11358
TIME...MOT...LOC 1959Z 251DEG 22KT 4209 11281

HUSTON
Special weather statement, Jul 3, 2:39 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
239 PM MDT SUN JUL 3 2016

IDZ022-032130-
SOUTH CENTRAL HIGHLANDS ID-
239 PM MDT SUN JUL 3 2016

...THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN CASSIA COUNTY
MOVING EAST THROUGH 330 PM MDT...

AT 237 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS DEVELOPING
NEAR OAKLEY RESERVOIR...MOVING EAST AT 25 MPH.

WIND GUSTS TO 35 MPH ALONG WITH BRIEF LIGHT RAIN ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE EAST ACROSS CASSIA COUNTY THROUGH 330 PM
MDT.

LOCATIONS IMPACTED INCLUDE...
OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA...ALMO...CITY OF ROCKS...
BOSTETTER RANGER STATION AND MT HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE CREWS WORKING NEAR THE IA1 WILDFIRE SHOULD BE PREPARED FOR
STRONG...GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT MAY
INCREASE FIRE BEHAVIOR.

&&

LAT...LON 4200 11428 4220 11428 4243 11353 4199 11334
      4199 11391
TIME...MOT...LOC 2037Z 251DEG 22KT 4218 11395

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:17 AM MDTLake Wind AdvisoryPIH17 hr
Jul 3, 11:49 AM MDTSpecial Weather StatementPIHClark56 min
Jul 3, 1:58 PM MDTSpecial Weather StatementPIHButte, Clark, Fremont, Jefferson92 min
Jul 3, 2:06 PM MDTSpecial Weather StatementPIHOneida54 min
Jul 3, 2:27 PM MDTLake Wind AdvisoryPIH31 hr
Jul 3, 2:27 PM MDTWind AdvisoryPIH31 hr
Jul 3, 2:39 PM MDTSpecial Weather StatementPIHCassia51 min

Nearby

Red Flag Warnings in Idaho, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.